Inactive ingredients are supposed to improve a medication’s taste, appearance, absorption, or shelf life without any noticeable effect. But they aren’t always behind-the-scenes players. Some are allergens that can cause adverse events, and they’re present in nearly all prescription and over-the-counter pills and capsules, according to a recent analysis in Science Translational Medicine.
The analysis indicates that clinical reports of adverse reactions triggered by inactive ingredients are on the upswing. Some are type 1 hypersensitivity allergic reactions that produce immunoglobulin E, causing symptoms such as urticaria, angioedema, bronchospasm, or anaphylaxis.
Voelker R. Nearly All Medications Contain Potentially Allergenic Inactive Ingredients, Analysis Shows. JAMA. 2019;321(20):1961–1962. doi:10.1001/jama.2019.4667
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: